Two articles have been provided to present a fuller understanding of the truth of lip injections and their complications.
THE UNTOLD TRUTH OF LIP INJECTIONS article 1.
Any time you inject a foreign substance into your body, there is a risk for problems. For your lips, a lip injection could even cause tissue damage and death.
“The biggest risk for any type of the filler injections is necrosis, which means filler got injected into a blood vessel and caused tissue death,” Founder & Medical Director of Parfaire Medical Aesthetics Dr. Winnie Moses said. “It is a very rare complication, but can happen.
“Other risks include over-injection, bruising, uneven injection, and palpable filler/ clumping of filler. Also injection in the wrong area for the desired purpose can create ‘duck lip’ instead of nice fullness,” Plastic Surgeon Haideh Hirmand said. “Intrava-injection can cause problems with blood flow to a certain area of lip.”
“Less invasive options include addressing the placement of lip liner and lipstick, lip moisturizers such a balms, and topical hyaluronic acids.
Other topical treatments can actually stimulate our lips to create more collagen. “A less invasive option is to apply topical cream or lotion to the lip area to stimulate collagen production,” explained Dr. Moses. “But it’s a slower process.”
YOU COULD HAVE AN ALLERGIC REACTION
Just like with any medical procedure, you could experience an allergic reaction to lip injections. It is rare, but needs to be considered.
“More serious side effects can occur such as prolonged bruising or swelling, lumps and bumps along the injection site, infection, asymmetry to the lips, allergic reaction to the product causing increased swelling or itching, and even ulceration and scarring to the lip,” Dr. Kovak said.
PERMANENT FILLERS CAN CAUSE PERMANENT PROBLEMS
In addition to the standard fillers that last six to nine months, there are also more permanent options. However, these permanent options can cause serious side effects. “Permanent fillers like silicone can and often do ruin lips permanently,” warned Dr. Mani. “Even if the right amount of silicone were to be injected, the body responds with inflammation, which can distort the lips forever. Infection is also a risk, but very small.”
It’s crazy to think that any practitioner would risk injecting your lips with filler that is not approved by the FDA, but it happens. “Also be wary that there are black market products being used illegally with horrifying side effects,” warned Dr. Haley.
As we get older, so does our skin, so it is imperative that our doctors consider our age when planning lip injections. “In treating the lips, there are several considerations, including lines and wrinkles around the mouth, the borders of the lips, and volume of the body of the lip itself,” Dr. Zeichner explained. “Many younger patients are looking for enhanced lip volume, while lip structure and border are already well defined. In older women, the issue is often that the border has lost its definition, and many women complain that lipstick runs from the lip onto the skin.”
Here’s a scary thought. The rise is social media selfies has caused a rise in plastic surgery demand and therefore an increased risk of complications. “People are now seeing images of themselves repeatedly. With each glimpse of themselves at different times of the day, at different angles, and in different social settings and lighting, people are seeing what they look like to the outside world,” President of the American Academy of Facial Plastic and Reconstructive Surgery Fred Fedok, MD, FACS told Fox News Lifestyle.
Source: Madormo, Carrie, RN, MPH. “The Untold truth of lip injections.” The List, https://www.thelist.com/83669/untold-truth-lip-injections/. Accessed 13 December 2019.
NECROSIS AND ISCHEMIA article 2.
Early and late complications with varying levels of severity may occur. The incidence of complications is low and the majority of adverse events are mild (edema, erythema, and local ecchymosis) and of limited duration. However, more severe events, such as ischemia and necrosis, may occur.
The symptoms of ischemia can occur immediately after the injection or several hours after the procedure. Here, the authors report three cases of necrosis after hyaluronic acid injection with the first symptoms presenting only several hours after the procedure. The patients were treated immediately after the diagnosis. The aim of this review is to communicate the possibility of the delayed-type presentation of necrosis, and present the signs and symptoms that lead to early diagnosis.
The growing use of dermal fillers, specifically the use of hyaluronic acid (HA), can be explained by their effectiveness and versatility as well as their favorable safety profiles. Nevertheless, early and late complications with varying levels of severity may occur. The incidence of complications is low and the majority of adverse events are mild (edema, erythema, and local ecchymosis) and of limited duration. However, more severe events, such as ischemia and necrosis, may occur.
Injection necrosis is a rare, but important, complication associated with dermal fillers. Necrosis can be attributed to one of two factors—an interruption of vascular supply due to compression or frank obstruction of vessels by direct injection of the material into a vessel itself. The glabella is the injection site commonly believed to be at greater risk for necrosis, but it can also occur at the nasolabial fold. Risk factors for intravascular injection include site of application (deep injection of filler products at or near the site of named vessels), volume applied (larger amounts of product can cause a proportionally greater degree of arterial obstruction), and previous scarring (deep tissue scars may stabilize and fix arteries in place, making them easier to penetrate with small sharp needles).
The initial presentation of vascular events may include pain and discomfort disproportionate to what is typically experienced following filler treatments and clinical findings, including blanching, livedo pattern, or violaceous discoloration. Although many cases report this immediate post-injection presentation as the typical background seen in a necrosis event, there are few reports with the first symptom presenting only hours after augmentation.
Every aesthetic procedure has its limitations and potential risks, and every aging face is unique. Certain regions of the face are at a higher risk for complications due to critical structures and the vascular system. Having a sound understanding of how facial aging influences the position of structures that lie beneath the skin, knowing the specific techniques to administer each dermal filler and volume enhancer, being well-versed in anatomical locations of critical vessels, knowing which specific “danger zones” to avoid, and knowing what to do if complications occur form the basis to ensure safe and optimal clinical outcomes with augmentation procedures.
Occlusion results from direct intravascular injection of product, vascular injury, or external compression of the blood supply by surrounding filler/volume enhancer material or swelling. The glabella has been the most common site of necrosis reported after soft-tissue augmentation injections. Small vessels branching from the supratrochlear and supraorbital arteries provide the blood supply to the glabellar region and the collateral circulation is limited.
The nasolabial fold is another important site and a popular area treated in the office. Care should be exercised when injecting near the alar groove because large volumes of material or direct injection into the vessel can lead to obstruction of the angular artery and cause necrosis of the nasal ala, which has limited collateral circulation.
The authors present a third area to keep in mind—the infraorbital and zygomaticofacial foramen. It is very important to take inventory of prior facial surgeries and the history and location of other soft tissue fillers and volume, considering that those can alter the patient’s baseline anatomy and result in unpredictable vascular events. Furthermore, confounding variables are common. As more clinicians adopt fillers compounded with local anesthetics and epinephrine, they may confuse the clinical picture and hide symptoms. Therefore, the immediate picture must be assessed as well as the progression of the signs and symptoms, with the objective of learning to recognize the adverse events early enough to circumvent sequelae of vascular obstruction.
The areas prone to vascular events are areas of the face that are called “watershed areas”. These are areas where there is poor collateral blood supply. These areas are:
- Under the eye
- Nose and around the nasal ala (nostrils)
- Nasolabial folds
- Upper lip
The catastrophic complication of blindness from dermal fillers is also a form of vascular occlusion. This is when a bolus of dermal filler is injected into an artery in such a way that it travels back to the vessels supplying the retina. Not only does the injector have to be within an artery, but he/she has to exert a force of injection that overcomes the blood pressure (retrograde flow) in the vessel. This is an extremely rare occurrence but unfortunately is almost universally irreversible.
Source: Souza Felix Bravo B, Klotz De Almeida Balassiano L, Roos Mariano Da Rocha C, et al. Delayed-type Necrosis after Soft-tissue Augmentation with Hyaluronic Acid. J Clin Aesthet Dermatol. 2015;8(12):42–47.
Source: Weiner, Steven F., MD. “What is vascular occlusion or vascular compromise from dermal fillers?” The Clinique, https://theclinique.com/2019/05/24/what-is-vascular-occlusion-or-vascular-compromise-from-dermal-fillers/. Accessed 13 December 2019.